Alert archive / Nevada / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Elko, NV

June 15, 2009Elko County, Eureka County, Nevada

NWS Elko, NV issued this flash flood warning at Jun 15, 2009, 7:01 PM PDT for Elko County, Eureka County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2009, 7:01 PM PDT (02:01 UTC)
Expired
Jun 15, 2009, 9:13 PM PDT
In force
2 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

Counties Elko County, NV, Eureka County, NV

The radar

The Elko radar (KLRX), 54 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 2.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KLKN 160201
FFWLKN
NVC007-011-160500-
/O.NEW.KLKN.FF.W.0004.090616T0201Z-090616T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
701 PM PDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA...
  WEST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE CITY OF CARLIN...

* UNTIL 1000 PM PDT

* AT 656 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR 
RAINFALL RATES OF 1.00 AND 1.25 INCHES PER HOUR HAVE BEEN NOTED AND 
HEAVY RAIN CONTINUES TO FALL IN THE WARNED AREA. 

* THE STORM PRODUCING FLASH FLOODING IS LOCATED OVER I-80 FROM 
CARLIN WEST TO EMIGRANT PASS. CREEKS IN THE WARNED AREA INCLUDE 
MARYS CREEK WHICH FLOWS EAST AND SOUTH JUST WEST OF CARLIN AND 
UNDER I-80 AND HIGHWAY 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 0.50 TO 1.00 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

&&

LAT...LON 4075 11611 4070 11607 4060 11621 4071 11629

$$

86
2 follow-up statements
000 
WGUS75 KLKN 160259
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
759 PM PDT MON JUN 15 2009

NVC007-011-160500-
/O.CON.KLKN.FF.W.0004.000000T0000Z-090616T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EUREKA NV-ELKO NV-
759 PM PDT MON JUN 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM PDT FOR WEST
CENTRAL ELKO AND NORTH CENTRAL EUREKA COUNTIES...

AT 755 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM PRODUCING HEAVY RAINFALL OVER THE WARNED AREA 
WAS DISSIPATING. HOWEVER...ESTIMATES INDICATE OVER 2 INCHES OF RAIN 
HAS FALLEN OVER PARTS OF THE WARNING AREA.

LOCATIONS IN THE WARNING INCLUDE INTERSTATE 80 BETWEEN CARLIN AND 
EMIGRANT PASS...AS WELL AS THE NORTH END OF HIGHWAY 278 NEAR 
INTERSTATE 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANGELAND ALONG THE 
BANKS OF CREEKS AND STREAMS. MARYS CREEK IN PARTICULAR IS LIKELY TO 
BE FLOODING AT THIS TIME.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 4075 11611 4070 11607 4060 11621 4071 11629

$$

RCM
000 
WGUS75 KLKN 160413
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
913 PM PDT MON JUN 15 2009

NVC007-011-160422-
/O.CAN.KLKN.FF.W.0004.000000T0000Z-090616T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EUREKA NV-ELKO NV-
913 PM PDT MON JUN 15 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL ELKO
AND NORTH CENTRAL EUREKA COUNTIES...

HEAVY RAINS HAVE ENDED OVER THE WARNED AREA AND THERE NO LONGER 
APPEARS TO BE A THREAT OF FLASH FLOODING.

LAT...LON 4075 11611 4070 11607 4060 11621 4071 11629

$$

RCM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:57 PM PDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 15, 2:57 PM PDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
257 PM PDT MON JUN 15 2009

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL KEEP THE THREAT OF
MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS THE REGION
THROUGH WEDNESDAY. HIGH PRESSURE WILL BUILD INTO THE REGION WITH
DRY CONDITIONS FOR THURSDAY INTO EARLY FRIDAY. WITH A RETURN TO
DRIER CONDITIONS...TEMPERATURES WILL GRADUALLY WARM REACHING INTO
THE 80S BY FRIDAY.

&&

.SHORT TERM...CURRENT RADAR LOOP INDICATES AERIAL COVERAGE OF
CONVECTIVE ACTIVITY CONSIDERABLY LESS OVER THE CWA THAN DURING
THE PAST FEW DAYS. MOST OF THE ACTIVITY IS ACROSS ELKO COUNTY
WHERE THE GREATEST INSTABILITY /LRS 8.0 DEG C AND HIGHEST PWS
NEAR THREE-QUARTERS OF AN INCH AND LIS AOB ZERO/ ARE IN PLACE. A
SECOND AREA OF CONVECTION IS OCCURRING ACROSS WESTERN NEVADA WHICH
IS BEING INFLUENCED/ENHANCED BY SHORT WAVE ENERGY MOVING OVER THE
SOUTH CENTRAL CALIFORNIA COAST ATTM.

MODELS ARE IN FAIRLY GOOD AGREEMENT WITH A MID LEVEL RIDGE
STRENGTHENING OVER THE CWA IN ADVANCE OF THE CALIFORNIA SHORT
WAVE TONIGHT. THIS ALONG WITH THE LOSS OF HEATING WILL HELP TO
QUICKLY DIMINISH THE CURRENT CONVECTIVE ACTIVITY EARLY TONIGHT.

THE UPPER LEVEL TROUGH WILL SLOWLY SETTLE INTO SOUTHERN CALIFORNIA
SETTING UP A DEFORMATION ZONE ACROSS NORTHERN AND CENTRAL NEVADA
DURING TUESDAY. MODEL SOUNDINGS ARE INDICATING SOME WEAK CAPPING
ALONG WITH THE INSTABILITY PARAMETERS BEING MARGINAL FOR PRODUCING
WIDESPREAD CONVECTION ON TUESDAY. WILL CONTINUE WITH THE PREVIOUS
FORECAST THEME OF ISOLATED/SCATTERED CONVECTION MAINLY MOVING FROM
SOUTH TO NORTH DURING THE DAY TUESDAY.

WITH THE UPPER TROUGH MOVING SOUTH OFF OF BAJA...THIS WILL ALLOW FOR
ANOTHER TROUGH DIGGING THROUGH THE PACIFIC NORTHWEST TO APPROACH
WEDNESDAY INTO WEDNESDAY NIGHT. BASED ON THE STRENGTH OF THE TROUGH
WITHIN THE NORTHWEST FLOW AND THE EXPECTED PRE-TROUGH AERIAL COVERAGE
OF SHOWERS AND THUNDERSTORMS WILL INCREASE POPS A CATEGORY FOR
WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. MODELS BEGIN THE PERIOD
IN REASONABLE AGREEMENT...WITH BOTH THE GFS AND ECMWF SHOWING A
RIDGE BEGINNING TO BUILD OVER THE REGION WEDNESDAY NIGHT. EXPECT A
FEW LINGERING SHOWERS OVERNIGHT ON WEDNESDAY...BUT BY THURSDAY
AFTERNOON THE ENTIRE REGION SHOULD BE DRY. MODELS MOVE THE RIDGE
THROUGH QUICKLY...AND BY FRIDAY MORNING THE CWA WILL BE UNDER THE
BACKSIDE OF THE RIDGE. BOTH THE GFS AND EC THEN SHOW A TROUGH
APPROACHING THE AREA FRIDAY AFTERNOON. MODELS DIFFER ON THE AMOUNT
OF MOISTURE ASSOCIATED WITH THIS TROUGH...BUT THE POTENTIAL EXISTS
FOR A FEW AFTERNOON SHOWERS AND THUNDERSTORMS IN THE HIGHER TERRAIN
OF THE NORTHERN AND WESTERN PORTIONS OF THE CWA. ADDED LOW END
SLIGHT CHANCE POPS TO THESE AREAS TO ACCOUNT FOR THIS.

MODEL SOLUTIONS THEN BEGIN TO DIVERGE FOR THE WEEKEND...BUT BOTH THE
GFS AND THE EC SUGGEST THAT THE AREA WILL RETURN TO A SHOWERY
PATTERN. THE EC MOVES THE TROUGH OVER THE CWA ON SATURDAY...WHILE
THE GFS IS MUCH QUICKER AND EJECTS THE TROUGH TO THE NORTHEAST. AM
INCLINED TO FAVOR THE EC SOLUTION...WHICH WOULD BE A LITTLE WETTER
FOR THE AREA. HOWEVER...WILL HOLD OFF ON TRYING TO BE TOO SPECIFIC
WITH THE FORECAST UNTIL THE MODELS COME INTO BETTER AGREEMENT.
EITHER WAY...EXPECT AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE CWA ON BOTH SATURDAY AND SUNDAY.
DRIER AIR WILL MOVE INTO THE CWA ON MONDAY...WITH THE ONLY CHANCE
FOR ANY SHOWERS THAT DAY BEING IN ELKO COUNTY. MS

&&

.AVIATION...MORE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
REGION THIS AFTERNOON...BUT COVERAGE IS MUCH LESS THAN YESTERDAY.
MOST TAF SITES SHOULD SEE VFR CONDITIONS THROUGHOUT THE PERIOD...BUT
ANY SHOWER THAT MOVES OVER A TERMINAL CAN QUICKLY DROP VISIBILITIES
TO MVFR LEVELS...AND CAN BRING BRIEF HEAVY RAINS AND GUSTY WINDS.
THIS IS MAINLY ONLY A THREAT AT KEKO AND KWMC THIS AFTERNOON AND
EVENING. TOMORROW SHOULD SEE IMPROVED CONDITIONS AS SHOWER AND
THUNDERSTORM COVERAGE WILL BE EVEN LESS THAN TODAY. MS

&&

.FIRE WEATHER...THE THREAT OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE ESPECIALLY EACH AFTERNOON THROUGH WEDNESDAY. A RETURN TO
DRIER AND GRADUALLY WARMER CONDITIONS WILL OCCUR FOR THURSDAY INTO
FRIDAY. WINDS WILL BE GENERALLY REMAIN LIGHT THROUGH THURSDAY...THEN
INCREASE AND BECOME BREEZY IN ADVANCE OF THE NEXT TROUGH ON FRIDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

89/94/94

In the hours before

Special weather statement, Jun 15, 5:07 PM PDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
507 PM PDT MON JUN 15 2009

NVZ030-160030-
HUMBOLDT COUNTY NV-
507 PM PDT MON JUN 15 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT COUNTY UNTIL 530
PM PDT...

AT 504 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF PARADISE VALLEY...MOVING EAST
AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN HUMBOLDT COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4162 11714 4140 11711 4139 11747 4157 11749
TIME...MOT...LOC 0006Z 264DEG 8KT 4149 11736

MS
Special weather statement, Jun 15, 5:30 PM PDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
530 PM PDT MON JUN 15 2009

NVZ030-031-160100-
HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV-
530 PM PDT MON JUN 15 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN ELKO AND EASTERN
HUMBOLDT COUNTIES UNTIL 600 PM PDT...

AT 529 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF PARADISE VALLEY...MOVING
EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN HUMBOLDT COUNTY...
  RURAL WESTERN ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4154 11705 4132 11696 4127 11728 4143 11737
TIME...MOT...LOC 0031Z 252DEG 5KT 4138 11720

MS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:07 PM PDTSpecial Weather StatementLKN23 min
Jun 15, 5:30 PM PDTSpecial Weather StatementLKN30 min
Jun 15, 6:16 PM PDTAreal Flood AdvisoryLKNElko118 min
Jun 15, 6:17 PM PDTAreal Flood AdvisoryLKNHumboldt97 min
Jun 15, 6:49 PM PDTAreal Flood AdvisoryLKNElko, Eureka15 min

Nearby

Flash Flood Warnings in Nevada, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.